High Wind, Floyd
- When
- June 1, 9:19 AM CST to 9:20 AM CST
- Where
- Floyd forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
After widespread severe thunderstorms on the evening of the 31st, additional thunderstorms developed early in the morning on the first. This activity eventually dissipated by mid-morning but a decaying rain shower was able to produce a severe wind gust near Floydada (Floyd County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
After widespread severe thunderstorms on the evening of the 31st, additional thunderstorms developed early in the morning on the first. This activity eventually dissipated by mid-morning but a decaying rain shower was able to produce a severe wind gust near Floydada (Floyd County). A Texas Tech University West Texas mesonet site near Floydada gusted to 66 mph from 0919 CST through 0920 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 5:26 AM CST, 3 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 626 AM CDT Sat Jun 1 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 348 AM CDT Sat Jun 1 2024 The overall synoptic pattern will remain very similar today compared to the past several days with modest quasi-zonal flow aloft over West Texas. With a lack of any airmass modification, deep layer moisture will remain impressive locally with surface dewpoints above 60F and PWATs near or above one inch. Despite considerable convective overturning from last night's MCS, the airmass is still expected to recover over the entire region with high temperatures in the low to mid 80s supporting MLCAPE values above 3000 J/kg. Even so, little or no convection is expected to initiate over the South Plains region during the daytime hours given a lack of any coherent low level confluence and minimal forcing aloft. However, with low level theta-e ridging extending all the way to the base of the New Mexico high terrain, scattered storms are still expected to initiate over eastern New Mexico during the late afternoon through early evening as a more significant shortwave disturbance within the westerly flow arrives overhead. As has been the case over the past several days, westerly steering flow will allow this activity to shift eastward into West Texas this evening into tonight. Strong to severe storms will once again be possible across essentially the entire forecast area given the favorable downstream environment including continued steep midlevel lapse rates and moist southeasterly low level inflow. Just how widespread severe storms become is still uncertain and will depend on the evolution of upstream activity in NM. Given the pattern and in consideration of how things have evolved over the last several days, have boosted PoPs above NBM into the chance category across most of the forecast area this evening into tonight. && .LONG TERM... (Sunday through Friday) Issued at 348 AM CDT Sat Jun 1 2024 Lee troughing will develop Sunday afternoon with the dryline draped from north to south across the far southwest Texas Panhandle and South Plains. Temperatures will warm into the lower to mid 90s through the day with convective temperatures being reached. Isolated to scattered thunderstorms will develop along the dryline and push eastward through the night. MLCAPE values around 2000+ J/kg with bulk shear of 30 to 40 knots and steep mid-level lapse rates will support severe storms capable of large hail and damaging wind gusts. A shortwave trough embedded in the zonal flow aloft will provide additional forcing for the thunderstorms to continue after sunset into the nighttime hours. Additionally, the low level jet will ramp up which may help to keep a few isolated strong storms through the overnight hours as they move eastward out of the forecast area. The dryline will have mixed eastward overnight and by Monday be positioned along the Rolling Plains. There is a low potential for storm development Monday afternoon off the Caprock, but some deepening cumulus cloud development is likely. Very warm temperatures are expected due to downsloping southwesterly surface winds. With triple digit heat making an appearance, convective temperatures will once again be reached. A tongue of 850mb theta-e will be most prominent just east of the forecast area into northwest Texas and western Oklahoma where an upper shortwave will also provide forcing for thunderstorms. However, an isolated strong to severe pulse storm across the far eastern stack of counties from Childress to Stonewall cannot be ruled out with a brief potential for large hail and damaging wind gusts. Height rises are expected Tuesday as the upper ridge builds in across the southwest CONUS and flow aloft turns northwesterly with an upper trough swinging across the Northern Plains. Temperatures will peak Tuesday with very warm downsloping winds and triple digit heat across most of the forecast area. Lubbock may reach a record breaking high Tuesday with the previous record being 106 degrees (set back in 2013). Conditions will remain dry Tuesday with the better chance for precipitation to the east of our area. With the passing trough across the Northern and Central Plains, the triple digit heat will be short lived as a back door cold front sweeps southward through the area Wednesday returning highs to the 90s. Towards the end of next week, the upper ridge will continue to build eastward into New Mexico with northwesterly flow aloft. Several embedded disturbances in the ridge will give way to increasing precipitation chances late next week and into the weekend. Temperatures will also remain near or slightly above normal in the 90s for this time period. && .AVIATION... (12Z TAFS) Issued at 621 AM CDT Sat Jun 1 2024 Broken line of TSRA along a line from near CVN to just south of PVW at 1120z will continue to shift slowly southeastward through the next hour or two before gradually dissipating. Direct terminal impacts still look unlikely at LBB and PVW, but will maintain vicinity mention at both sites through mid-morning. Outside of these TS, VFR will prevail throughout the day at all sites. Additional scattered TS may then approach LBB and PVW this evening, but confidence in specifics is too low for TAF mention at this issuance. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...30 LONG TERM....11 AVIATION...30
Hazardous Weather Outlook National Weather Service Lubbock TX 356 AM CDT Sat Jun 1 2024 TXZ021>044-020900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 356 AM CDT Sat Jun 1 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this evening into tonight. Some storms may become severe, and will be capable of producing damaging wind gusts to 70 mph and hail to the size of golf balls. The highest probability of severe weather will be over the far southwestern Texas Panhandle and western portions of the South Plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms continues Sunday across the area. A few storms may become strong to severe with large hail and damaging wind gusts as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report...Summary
National Weather Service Lubbock TX
505 AM CDT Sat Jun 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM Tstm Wnd Gst 5 W Anton 33.80N 102.25W
05/31/2024 M76 MPH Hockley TX Trained Spotter
Measured gust of 76 mph on vehicle-mounted
weather station.
0939 PM Tstm Wnd Gst 6 SSW Anton 33.73N 102.19W
05/31/2024 M91 MPH Hockley TX Mesonet
West Texas Mesonet.
0952 PM Tstm Wnd Gst Smyer 33.59N 102.17W
05/31/2024 M81 MPH Hockley TX Mesonet
West Texas Mesonet.
1001 PM Tstm Wnd Gst 4 NNE Shallowater 33.74N 101.97W
05/31/2024 M68 MPH Lubbock TX Mesonet
West Texas Mesonet. Continuous severe gusts
observed from 9:53 PM to 10:03 PM.
1002 PM Tstm Wnd Gst 4 S Levelland 33.53N 102.36W
05/31/2024 M64 MPH Hockley TX Mesonet
West Texas Mesonet.
1008 PM Tstm Wnd Gst Reese Center 33.61N 102.05W
05/31/2024 M81 MPH Lubbock TX Mesonet
West Texas Mesonet. Continuous severe gusts
observed from 10:05 PM to 10:09 PM.
1010 PM Tstm Wnd Gst 1 N Lubbock Int. Airpor 33.67N 101.82W
05/31/2024 M61 MPH Lubbock TX ASOS
ASOS station KLBB Lubbock.
1019 PM Tstm Wnd Gst 6 E Ropesville 33.42N 102.05W
05/31/2024 M78 MPH Lubbock TX Mesonet
Mesonet station 47 Wolfforth 6 mi SW.
1020 PM Tstm Wnd Dmg 5 S Wolfforth 33.44N 102.02W
05/31/2024 Lubbock TX NWS Employee
8 inch diameter tree snapped at the base.
1027 PM Tstm Wnd Gst 8 SW Sundown 33.39N 102.61W
05/31/2024 M59 MPH Cochran TX Mesonet
Mesonet station 29 Sundown 8SW.
1028 PM Tstm Wnd Gst 6 E New Deal 33.73N 101.74W
05/31/2024 M63 MPH Lubbock TX Mesonet
1030 PM Hail 3 E Wolfforth 33.51N 101.97W
05/31/2024 M1.25 Inch Lubbock TX Public
Photo via social media.
1036 PM Tstm Wnd Dmg 1 SE Shallowater 33.68N 101.97W
05/31/2024 Lubbock TX Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
1037 PM Flash Flood 1 NE Wolfforth 33.52N 101.99W
05/31/2024 Lubbock TX Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
1043 PM Flash Flood 5 N Slide 33.49N 101.92W
05/31/2024 Lubbock TX Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
1045 PM Tstm Wnd Gst 4 E Lubbock 33.59N 101.78W
05/31/2024 M62 MPH Lubbock TX Mesonet
1047 PM Tstm Wnd Gst 4 SE Lubbock 33.54N 101.81W
05/31/2024 M64 MPH Lubbock TX Mesonet
1051 PM Tstm Wnd Dmg Shallowater 33.69N 101.99W
05/31/2024 Lubbock TX NWS Employee
Carport blown into the road.
1055 PM Tstm Wnd Gst 1 WNW Denver City 32.97N 102.85W
05/31/2024 M60 MPH Yoakum TX AWOS
1102 PM Tstm Wnd Gst 3 NNE Tahoka 33.21N 101.78W
05/31/2024 M66 MPH Lynn TX Mesonet
1104 PM Tstm Wnd Gst 2 S Brownfield 33.15N 102.27W
05/31/2024 M59 MPH Terry TX Mesonet
1108 PM Flash Flood 3 E New Home 33.33N 101.85W
05/31/2024 Lynn TX Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
1111 PM Tstm Wnd Gst 2 S Brownfield 33.15N 102.27W
05/31/2024 M64 MPH Terry TX Mesonet
1139 PM Tstm Wnd Gst 1 N O'Donnell 32.98N 101.83W
05/31/2024 M70 MPH Lynn TX Mesonet
1150 PM Tstm Wnd Gst 5 SSW Graham 33.08N 101.52W
05/31/2024 M61 MPH Garza TX Mesonet
1202 AM Tstm Wnd Gst 6 NW White River Lake 33.53N 101.17W
06/01/2024 M59 MPH Crosby TX Mesonet
&&Preliminary Local Storm Report
National Weather Service Lubbock TX
855 AM CDT Sat Jun 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM Tstm Wnd Gst 1 NNW Lubbock Int. Airp 33.67N 101.82W
05/31/2024 M72 MPH Lubbock TX ASOS
Updated max wind gust from the Lubbock ASOS.
&&
WIThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173579.